Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS Huntsville, AL

July 22, 2016Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 22, 2016, 1:52 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 1:52 PM CDT (18:52 UTC)
Expired
Jul 22, 2016, 2:15 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS54 KHUN 221852
SVRHUN
ALC083-089-103-221915-
/O.NEW.KHUN.SV.W.0049.160722T1852Z-160722T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 PM CDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  CENTRAL MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 215 PM CDT

* AT 151 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MADISON...
  MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WESTERN HUNTSVILLE...DECATUR...MADISON...HARTSELLE...
  REDSTONE ARSENAL...PRICEVILLE...TRIANA...
  HUNTSVILLE INTERNATIONAL AIRPORT...
  MARSHALL SPACE FLIGHT CENTER AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3477 8688 3476 8666 3445 8663 3447 8695
TIME...MOT...LOC 1851Z 003DEG 16KT 3469 8678 

HAIL...0.88IN
WIND...60MPH
 
$$

12
2 follow-up statements
016 
WWUS54 KHUN 221906
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
206 PM CDT FRI JUL 22 2016

ALC083-089-103-221915-
/O.CON.KHUN.SV.W.0049.000000T0000Z-160722T1915Z/
MADISON AL-LIMESTONE AL-MORGAN AL-
206 PM CDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN MADISON...SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN
COUNTIES...

AT 206 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HUNTSVILLE
INTERNATIONAL AIRPORT...OR NEAR MADISON...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WESTERN HUNTSVILLE...DECATUR...MADISON...HARTSELLE...
REDSTONE ARSENAL...PRICEVILLE...TRIANA...
HUNTSVILLE INTERNATIONAL AIRPORT...
MARSHALL SPACE FLIGHT CENTER AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3477 8688 3476 8666 3445 8663 3447 8695
TIME...MOT...LOC 1906Z 003DEG 16KT 3462 8678 

HAIL...0.88IN
WIND...60MPH
 
$$

12
044 
WWUS54 KHUN 221913
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CDT FRI JUL 22 2016

ALC083-089-103-221922-
/O.EXP.KHUN.SV.W.0049.000000T0000Z-160722T1915Z/
MADISON AL-LIMESTONE AL-MORGAN AL-
213 PM CDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES WILL EXPIRE AT 215
PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM...AND A SPECIAL
WEATHER STATEMENT HAS BEEN ISSUED TO ACCOUNT FOR THIS.

LAT...LON 3477 8688 3476 8666 3445 8663 3447 8695
TIME...MOT...LOC 1906Z 003DEG 16KT 3462 8678 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:30 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 22, 12:30 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1230 PM CDT FRI JUL 22 2016

.UPDATE...
For 18Z TAFs.

&&

.DISCUSSION...
(Issued 1105 AM CDT FRI JUL 22 2016)
Visible satellite highlights the various boundaries across the region
this morning. One boundary is pushing north into the forecast area
with broken/overcast cloud cover slowing down temp trend thus far by
several degrees. Fort Payne is currently 75 degrees compared to
Muscle Shoals that has kept out of the vast cloud cover and already
at 87 degrees. Another is pushing in from east TN from remnant
convection while a third is located in southern IL pushing south.
Increased cloud cover into this afternoon to accommodate current
satellite and ob trends for these boundaries.

The upper-level ridge is still in place over the TX/OK panhandles
providing hot weather across much of the country. The ridge will
weaken slightly today as disturbances round the eastern edge and make
way into the TN Valley. Combined with daytime heating and numerous
boundaries in place isolated showers and thunderstorms will be
possible. Strong winds up to 50 mph will be the main threat, however
cannot rule out an isolated severe storm with 60 mph winds possible.
Aside from this isolated locally heavy rainfall will be possible in
any of these storms as winds continue to be weak aloft and PWATs
remain high.

Cloud cover and precip will play a role with todays temps and heat
index values so will monitor throughout the day and keep heat
advisory in effect. However, believe temps have the potential to
reach the upper 90s and especially in NW AL, close to 100 degrees.
Heat index values will reach 105 to 109 with the highest values in NW
AL. Regardless, remember your heat safety tips today and throughout
the summer!

JMS

&&

.AVIATION...
For 18Z TAFs:
Sct showers and storms will linger in the vicinity of the terminals a
little later tonight than in recent days. Short-term model guidance
keeps convection developing off/on through almost midnight tonight,
so have adjusted the TAFs to show this trend (lingering through 04z).
If any convection directly affects the terminals, low end-MVFR conds
(or upper-end IFR conds) and wind gusts around 30-40mph are
possible. Otherwise, VFR conds will prevail through a majority of the
TAF period. Another round of more organized convection is possible
after midnight tonight, but will hold off on officially including
that just yet.

12

&&

.HUN Watches/Warnings/Advisories...
AL...Heat Advisory until 7 PM CDT Saturday for ALZ001>008-016.

TN...Heat Advisory until 7 PM CDT Saturday for TNZ096.

&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 22, 3:14 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 AM CDT FRI JUL 22 2016

ALZ001>010-016-TNZ076-096-097-222100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
314 AM CDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S WITH AFTERNOON HEAT
INDICES BETWEEN 100 AND 108...ESPECIALLY FOR LOCATIONS ALONG AND
WEST OF INTERSTATE 65. A HEAT ADVISORY IS IN EFFECT FOR MOST OF NORTH
ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE.

ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE MAINLY
THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS AND BRIEF HEAVY RAIN
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND WITH HIGHS IN THE MID
TO UPPER 90S AND AFTERNOON HEAT INDICES BETWEEN 105 AND 108
DEGREES...ESPECIALLY ON SATURDAY. AT THE MOMENT THE HEAT ADVISORY
CONTINUES THROUGH SATURDAY EVENING BUT MAY HAVE TO BE EXPANDED TO
SUNDAY.

OTHERWISE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH NEXT THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 12:42 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CDT FRI JUL 22 2016

ALZ009-221830-
JACKSON AL-
1242 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
130 PM CDT...

AT 1242 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG
THUNDERSTORM NEAR SKYLINE...OR 11 MILES NORTHWEST OF SCOTTSBORO...
MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HOLLYWOOD...SKYLINE...WOODVILLE...PLEASANT GROVES...
HYTOP...LIM ROCK...PRINCETON...TRENTON AND LARKINSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3484 8629 3489 8608 3469 8594 3461 8627
TIME...MOT...LOC 1742Z 344DEG 9KT 3480 8617

12
Local storm report, Jul 22, 12:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     LIGHTNING        1 SSE NE SMITH          34.58N 87.42W
07/21/2016                   LAWRENCE           AL   BROADCAST MEDIA

            *** 1 FATAL *** A YOUNG MALE WAS STRUCK AND KILLED BY
            LIGHTNING.

&&

JMS
Special weather statement, Jul 22, 1:17 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT FRI JUL 22 2016

ALZ005-006-221900-
MADISON AL-LIMESTONE AL-
117 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG
THUNDERSTORM NEAR MADISON...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...ATHENS...REDSTONE ARSENAL...MERIDIANVILLE...
OWENS CROSS ROADS...TRIANA...ALABAMA A AND M UNIVERSITY...
HUNTSVILLE INTERNATIONAL AIRPORT AND UNIVERSITY OF ALABAMA IN
HUNTSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3457 8647 3456 8656 3458 8657 3458 8660
      3456 8663 3456 8667 3458 8668 3459 8671
      3455 8675 3455 8680 3458 8691 3460 8694
      3482 8694 3487 8659
TIME...MOT...LOC 1816Z 343DEG 8KT 3477 8681

12
Special weather statement, Jul 22, 1:28 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 PM CDT FRI JUL 22 2016

ALZ009-221915-
JACKSON AL-
128 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 215
PM CDT...

AT 128 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG
THUNDERSTORM NEAR SKYLINE...OR 10 MILES NORTH OF SCOTTSBORO...MOVING
SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HOLLYWOOD...SKYLINE...PISGAH...MARTINTOWN...FACKLER AND
ROSALIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3485 8615 3493 8595 3470 8575 3458 8604
TIME...MOT...LOC 1828Z 333DEG 8KT 3483 8601

12
Special weather statement, Jul 22, 1:50 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT FRI JUL 22 2016

ALZ008-009-221930-
MARSHALL AL-JACKSON AL-
150 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 230 PM CDT...

AT 149 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WOODVILLE...OR 10 MILES WEST OF SCOTTSBORO...MOVING SOUTH AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...GRANT...WOODVILLE...LANGSTON...
COLUMBUS CITY AND LIM ROCK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3443 8611 3440 8612 3443 8637 3452 8635
      3451 8634 3454 8631 3456 8631 3457 8633
      3458 8630 3459 8630 3460 8633 3469 8631
      3468 8609 3445 8608
TIME...MOT...LOC 1849Z 003DEG 16KT 3461 8621

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:53 PM CDTSpecial Weather StatementHUNMarshall37 min
Jul 21, 8:06 PM CDTSevere Thunderstorm WarningHUNDeKalb24 min
Jul 21, 8:17 PM CDTSpecial Weather StatementHUNDeKalb28 min
Jul 21, 8:35 PM CDTSpecial Weather StatementHUNDeKalb25 min
Jul 21, 9:17 PM CDTSpecial Weather StatementHUNColbert43 min
Jul 22, 12:42 PM CDTSpecial Weather StatementHUNJackson48 min
Jul 22, 1:17 PM CDTSpecial Weather StatementHUNMadison43 min
Jul 22, 1:28 PM CDTSpecial Weather StatementHUNJackson47 min
Jul 22, 1:50 PM CDTSpecial Weather StatementHUNMarshall40 min
Jul 22, 3:06 PM CDTSpecial Weather StatementHUNFranklin39 min
Jul 22, 3:37 PM CDTSpecial Weather StatementHUNMadison23 min
Jul 22, 3:50 PM CDTSpecial Weather StatementHUNFranklin25 min
Jul 22, 4:10 PM CDTSpecial Weather StatementHUNMadison20 min
Jul 22, 4:30 PM CDTSpecial Weather StatementHUNMadison30 min
Jul 22, 4:42 PM CDTSpecial Weather StatementHUNLauderdale48 min
Jul 22, 5:20 PM CDTSpecial Weather StatementHUNLauderdale25 min
Jul 22, 5:24 PM CDTSpecial Weather StatementHUNWalker36 min
Jul 22, 6:00 PM CDTSpecial Weather StatementHUNCullman30 min
Jul 22, 6:31 PM CDTSpecial Weather StatementHUNCullman29 min
Jul 22, 6:46 PM CDTSpecial Weather StatementHUNBlount29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.